My inr is on target of 3 for the first time but I have had bad headaches for a week. It

It feels like my head is being squeezed and i feel dizzy and Sometimes nauseous. I was 2.9 for a while and felt good so Im not sure that it is anytime to do with inr. Gp thinks its just sugar/caffeine withdrawral as I am eating better and have stopped chocolate,sweets etc. Anyone got any advice.

16 Replies

  • Hi Lewchar

    We have discussed these issues before and I remain of the opinion that you must be seen by a consultant fully familiar with APS.

    When I was on Warfarin I would be suffering with severe symptoms with and INR of 3.0, my target was 4.0. These symptoms included: Migraine dizziness, numbness, brain fog, memory loss, nausea and more.

    As you live so close to the London Lupus Centre if I were you would really try to get an appointment to see one of Prof Hughes team. They may suggest gradually pushing up your INR until you found a point where symptomatic relief happened; I found that this certainly happened almost like breaking through a barrier, above that figure I felt well, below it I felt ill. Or they may give you a trial of Fragmin for a few weeks.

    If seeing someone privately at the London Lupus Centre is not financially possible for you then have a look at the list of APS familiar consultants of and insist that your GP refers you to one near you on the NHS; you are entitled to this under the NHS 'Choose and Book' scheme.

    Good luck and let us know how you are getting on.


  • Thanks for your reply. I am waiting for an appointment to see one of the consultants on the Hughes website. He is an NHS doctor at st Georges but also is private at London lupus so hopefully I get all the answers I need. Just so fed up of these headaches I can't function properly and paracetomol doesn't do anything.

  • That's good.

    I can understand how you feel, as I did too, before I was properly anticoagulated to the correct INR target for me. I think that they should consider pushing your INR up until you feel the symptoms are getting better. Or they should put you on a Fragmin trial.


  • I would prefer fragmin as have done them before. Hope my appointment comes soon. Xx

  • I am on Fragmin and I feel much better on it than on Warfarin and it's much less hassle. xx

  • That's great. I feel worse now than when I started the warfarin and I've put on so much weight which I can only put down to the warfarin. Ill see what consultant says. Thanks for your replies xx

  • You are most welcome. xx

  • Hi, I doubt the Warfarin would make you gain weight, please be aware, if you look at my previous posts that A) Thyroid problems are a real possibility with Hughes/APS and also the tests are pretty unreliable. Regarding withdrawal from sugar and Caffeine your GP is quite correct about this, it can be the case. Best of luck and glad you are about to see the right sort of specialist.


  • I have had thyroid tests but they have come back clear. But I have read your posts about this and was going to mention it when I see she consultant xx

  • Hi, I am on warfarin. I agree with Mary that it can not be the warfarin causing you gain weight.

    I would be interested to know why you stoped the Fragmin and started warfarin?

    I also think you are too low in INR and not stable. The headache can perhaps be caused by the change in suger also. Both things perhaps.

    Best wishes from Kerstin in Stockholm

  • I was on fragmin when I was pregnant in 2003. After that I was told that I didn't need anything as I only had a problem when I was pregnant. Then at start of this year I became unwell and gp referred me to see haematologist and put me on warfarin.

  • I totally agree with Dave. And I am glad to read you will be seeing a doc who should have APS experience.

    Headache, brain fog, fatigue, weight gain- it is impossible to control in one's life which symptom can be caused by what issue. Yes, caffine withdrawal leads to head aches. As does a sharp reduction in high glycemic foods. But us APS sufferers can present with such a hodge podge of symptoms that it takes an experienced eye to sort out which symptoms group together as APS-under-coagulation, which are grouped in the associated diseases, such as thyroid, lupus. sjorgrens and which can be due to stray viruses, or diet and behavior mistakes.

    Good luck. Let us know how it goes.

  • I understand why you changed to warfarin. If you have tried it and was well on it. Sounds good.

    I myself am a little unsure to stay on warfarin. I have heard Dave talking so well about Fragmin. I am tripplepositive and my values have to be well controlled (I have a selftestmachine). If my Hematologist will not accept that my INR shall stay higher (specially when I am in hospital and they do not understand how sensitive I am on changes in warfarin) I may ask to change to Fragmin.

    Gina is right about so many things involved but I have never heard of warfarin and weight gain. Glad you get an APS-doctor!!

    Best wishes from Kerstin in Stockholm

  • I mean it you have tried it before and was well on Fragmin. That sounds good. (I did not mean warfarin.)


  • I think weight gain is consequence of being fatigued and so on if you are not able to do exercise. All those symptoms you have makes normal life difficult. But also thyroid problems cause weight gain as Mary says. My blood results looked in normal range, but I needed to find a doctor who listened the symptoms and gave Thyrosin trial, and it helped the symptoms.

  • Thanks its good to no all these things. I can put them on my list of questions for consultant them I can rule things out xx

You may also like...